Format

Send to

Choose Destination
Ann Pharmacother. 2011 Jul;45(7-8):e43. doi: 10.1345/aph.1Q035. Epub 2011 Jun 13.

Thioctic acid-induced acute cholestatic hepatitis.

Author information

1
Hepatology Section, Department of Internal Medicine, Centro de Educación Médica e Investigaciones Clínicas Norberto Quirno, Buenos Aires, Argentina. eridruejo@gmail.com

Abstract

OBJECTIVE:

To report a case of severe cholestatic hepatitis caused by thioctic acid in a patient with diabetic peripheral polyneuropathy and mild chronic renal failure.

CASE SUMMARY:

A 63-year-old man with type 2 diabetes, hypertension, hypothyroidism, and stage 2 chronic renal failure was referred to the outpatient liver clinic with fever, asthenia, nausea, and pruritus. Because of the presence of symptomatic diabetic neuropathy, he began treatment with thioctic acid 600 mg/day. Serum transaminase levels were measured before starting thioctic acid treatment and values were within the normal range. Symptoms progressively worsened and the patient developed a low-grade fever and evidence of increased serum liver enzyme levels 45 days after starting thioctic acid treatment: aspartate aminotransferase (AST) (114 IU/L [reference range <40]), alanine aminotransferase (ALT) (191 IU/L [<35]), alkaline phosphatase (ALP) (562 IU/L [<130]), and γ-glutamyltransferase (GGT) (592 IU/L [<50]). Thioctic acid treatment was discontinued 2 days after admission. Four months after the initial presentation, his AST, ALT, and ALP levels normalized and GGT level had decreased (88 IU/L). As the patient's neuropathic symptoms worsened, thioctic acid therapy was restarted. Two months after restarting therapy, pruritus, nausea, and asthenia reappeared and the patient's liver enzyme levels became clearly abnormal again (AST 100 IU/L, ALT 129 IU/L, ALP 161 IU/L, GGT 180 IU/L). Thioctic acid was stopped, and the patient's liver enzyme levels returned to normal 2 months later.

DISCUSSION:

Alpha-lipoic acid, also known as thioctic acid, improves metabolic glucose control and peripheral neuropathies associated with diabetes mellitus. Its administration appears to be safe and, as far as we know, there are no reports of liver toxicity associated with its use. Our patient developed acute cholestatic hepatitis after beginning treatment with thioctic acid. Use of the Roussel Uclaf causality assessment scale indicated that the association between thioctic acid treatment and our patient's drug-induced liver injury was highly probable; use of the Maria and Victorino scale indicated that the association was probable.

CONCLUSIONS:

To our knowledge, this is the first report of probable liver toxicity due to thioctic acid, a proposed "hepatoprotectant."

PMID:
21672886
DOI:
10.1345/aph.1Q035
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center